Missouri, 2013

Damaging Winds in Missouri, June 27, 2013

June 27, 2013 · NWS EAX · 7 events in 2 counties and zones

A Mesoscale Convective System, or MCS, moved southeast across extreme western Missouri, during the morning hours of June 27, 2013. There were several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A Mesoscale Convective System, or MCS, moved southeast across extreme western Missouri, during the morning hours of June 27, 2013. There were several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 8:37 AM CST, 58 minutes earlier.

Area forecast discussion, Jun 27, 8:37 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CDT Thu Jun 27 2013

.MESOSCALE DISCUSSION...
Issued at 937 AM CDT THU JUN 27 2013

Convective complex over southeast Nebraska is beginning to encounter
a relatively stable airmass over northeast KS and northwest MO,
evidenced by latest ACARS sounding out of MCI. However, 12Z TOP
soundings shows that an unstable airmass is not far away to the west,
and this instability should spread eastward into western MO later
this morning and early afternoon assuming thick anvil clouds don't
significantly cut back on heating. This destabilizing airmass could
allow storms to redevelop through the afternoon, and may even allow
current convection over northwest MO to re-intensify as it spreads
into west central MO. A lot of the severe threat will depend on
remnant mid/high clouds and any outflow boundaries that will be
produced by ongoing convection. If clouds become too thick over
eastern KS/western MO it may shift the highest threat for afternoon
severe storms further west into central KS.

Increasing clouds from this thunderstorm complex could also put the
current heat advisory in jeopardy especially for the KC area.
However, dewpoints are already climbing higher than forecast, so even
just a little bit of sun should allow heat indices to climb into the
upper 90s or low 100s. Full sun could send them well over 105,
especially for areas south of KC. Therefore no changes to the
advisory are planned at this time.

&&

.SHORT TERM...(Today through Saturday)
Issued at 258 AM CDT THU JUN 27 2013

Thursday: The biggest concern for today centers on the possibility
of severe convection, including the possibility of significant hail,
widespread damaging winds and a few tornadoes.

As of around 07Z, an expansive ACCAS field was evident across
Nebraska and South Dakota with a few elevated showers developing.
This is ahead of a subtle shortwave trough noted on water vapor
imagery moving through/into Wyoming/Nebraska and South Dakota. This
shortwave will continue to move southeast and likely lead to an
increase in elevated convection over Nebraska this morning. How
expansive this cloud cover is from the convection will really impact
temperatures for this afternoon. Although the biggest impacts would
mainly be over the northeastern half of the forecast area. Southwest
of the cloud cover, very robust heating is expected to occur ahead of
a cold front that will be advancing southward through the region.
With ample moisture available and afternoon temperatures in the
middle 90s, extreme instability is expected to develop, possibly in
the 4000 to 5000 J/kg range. Mid to upper level flow will support
bulk shear in the 30 to 40 kt range, which combined with the extreme
instability, will be more than enough to lead to severe storms across
eastern Kansas and western Missouri. It will depend on where the
convection initiates, but the chances for significant hail, damaging
winds and a few tornadoes will exist with the initial severe storms.
This seems most likely to occur over northeastern Kansas and
northwestern Missouri. As the cold front advances, convection should
be able to congeal into a convective system that tracks in a
southerly direction across eastern Kansas and western Missouri. The
main threat will then become damaging winds.

Friday - Saturday: Much more comfortable conditions are expected as
drier air settles into the region. Friday high temperatures may
still be able to climb into the middle 80s to lower 90s but with
dewpoints falling into the 50s and 60s, it will feel much more
comfortable than the last week or so. For Saturday, troughing will
deepen across the eastern half of the CONUS with this extending into
our eastern zones. As the upper-level disturbance rotates through
during the afternoon, cooler air aloft, with some daytime heating,
may lead to isolated to scattered, unorganized shower/storms across
the northeastern half of the forecast area. Temperatures across this
area should be a fair amount below normal, with highs in the middle
70s to near 80. Further west, and potentially more removed from the
cloud cover and precipitation, temperatures should be very close to
normal.

.LONG TERM...(Sunday through Wednesday)
Issued at 258 AM CDT THU JUN 27 2013

An upper trough over the Great Lakes region this weekend will
gradually deepen and build westward through the first half of next
week, resulting in below normal temperatures across the area. At low
levels, high pressure over the northern and central Plains will keep
winds light and northerly, and should limit precipitation chances.
Currently, the best chance for precipitation will be on Sunday as
the base of the trough retrogrades into central Missouri, possibly
allowing for a few widely scattered showers and storms; and again on
Tuesday as another upper disturbance builds southwest into the
eastern Plains. More unsettled weather is expected for the end of
the period as a secondary low slides southward into the western edge
of the trough, deepening the system and providing a few more foci
for scattered convection. Highs throughout the period should be
generally in the upper 70s to lower 80s, which will be 5 to 10
degrees below normal throughout the region. Lows should also be
below seasonal normals, generally ranging from the upper 50s to
lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 625 AM CDT THU JUN 27 2013

Showers and storms developed earlier in the night across Nebraska and
have been tracking to the southeast. These storms have a chance to
hold together as they track into northwestern Missouri and may impact
the terminals from later this morning. The bigger threat for storms
still appears to be this afternoon as a cold front moves into the
area. Severe thunderstorms should rapidly develop across northeastern
Kansas and northwestern Missouri this afternoon and possibly impact
the terminals late this afternoon and early this evening. Once
convection moves south of the terminals winds will become light and
from the north with skies becoming clear.

River fog will affect STJ this morning. This should burn off rapidly
with in an hour or two of forecast issuance

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ103>105.

     HEAT ADVISORY until 7 PM CDT this evening FOR KSZ057-060.

MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ028-029-037.

     HEAT ADVISORY until 7 PM CDT this evening FOR MOZ043-053.

&&

MESOSCALE...Hawblitzel
SHORT TERM...CDB
LONG TERM...Laflin
AVIATION...CDB
Hazardous weather outlook, Jun 27, 7:58 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
858 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THIS AFTERNOON
WITH MAXIMUM AFTERNOON HEAT INDICES AS HIGHS AS 105. THE HIGHEST
HEAT INDICES WILL BE ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI.

SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA ARE EXPECTED TO TRACK
INTO NORTHEAST KANSAS AND WESTERN MISSOURI THROUGH EARLY
AFTERNOON...WITH THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE STORMS
TO DEVELOP LATER THIS AFTERNOON AND THIS EVENING ACROSS EASTERN
KANSAS AND EXTREME WESTERN MISSOURI. VERY LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI SATURDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HAWBLITZEL

In the hours before

Local storm report, Jun 27, 8:43 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 AM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND GST     2 NW WHITE CLOUD        39.99N 95.32W
06/27/2013  E75 MPH          DONIPHAN           KS   TRAINED SPOTTER

&&

ADOLPHSON
Local storm report, Jun 27, 8:49 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     TSTM WND GST     2 NW WHITE CLOUD        39.99N 95.32W
06/27/2013  E75.00 MPH       DONIPHAN           KS   TRAINED SPOTTER

&&

ADOLPHSON
Local storm report, Jun 27, 8:50 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 AM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     HAIL             2 NW WHITE CLOUD        39.99N 95.32W
06/27/2013  E2.00 INCH       DONIPHAN           KS   TRAINED SPOTTER

&&

ADOLPHSON

The radar

The Pleasant Hill radar (KEAX), 22 km away, was scanning. The volume nearest the first event began at 15:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 27, 9:35 AM CST
Where
Jackson County, 0.69 mi S of Knobtown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.960, -94.430

A tree was reported across Lees Summit Road, near the Truman Medical Center. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 27, 9:45 AM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -94.350

Thunderstorm wind gusts were estimated up to 60 mph, with 3 to 4 inch tree limbs reported down.

Thunderstorm Wind, Platte

When
June 27, 10:00 AM CST
Where
Platte County, 2.62 mi SE of Waldron
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.200, -94.770

Thunderstorm wind gusts were estimated up to 60 mph, with a large Bradford Pear tree blown over.

Thunderstorm Wind, Jackson

When
June 27, 10:57 AM CST
Where
Jackson County, 0.88 mi NW of Lake Lotawana
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.910, -94.330

Numerous trees, large branches, and some fencing, were reported down across Legacy Wood, Winsboro, and Cantebury subdivisions in Lees Summit. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 27, 11:00 AM CST
Where
Jackson County, 2.34 mi NNE of Lake Winnebago Muni
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.850, -94.300

Numerous trees were reported down across Highway 150, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 27, 11:20 AM CST
Where
Jackson County, 1.48 mi NNE of Lake Lotawana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.920, -94.310

Thunderstorm wind gusts were estimated up to 60 mph, with a 3 to 4 inch diameter tree blown down.

Thunderstorm Wind, Jackson

When
June 27, 11:30 AM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.870, -94.170

Several large tree limbs were reported down on the south side of Lone Jack. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454001, 454000, 454003, 454006, 454004, 454002, 454005.